On a class of nonlinear problems involving a \(p(x)\)-Laplace type operator. (English) Zbl 1165.35336

Summary: We study the boundary value problem \(-\operatorname {div}((| \nabla u| ^{p_1(x) -2}+ | \nabla u| ^{p_2(x)-2})\nabla u)=f(x,u)\) in \(\Omega \), \(u=0\) on \(\partial \Omega \), where \(\Omega \) is a smooth bounded domain in \(\mathbb R^N\). Our attention is focused on two cases when \(f(x,u)=\pm (-\lambda | u| ^{m(x)-2}u+| u| ^{q(x)-2}u)\), where \(m(x)=\max \{p_1(x),p_2(x)\}\) for any \(x\in \overline \Omega \) or \(m(x)<q(x)< N\cdot m(x)/(N-m(x))\) for any \(x\in \overline \Omega \). In the former case we show the existence of infinitely many weak solutions for any \(\lambda >0\). In the latter we prove that if \(\lambda \) is large enough then there exists a nontrivial weak solution. Our approach relies on the variable exponent theory of generalized Lebesgue-Sobolev spaces, combined with a \(\mathbb Z_2\)-symmetric version for even functionals of the Mountain Pass Theorem and some adequate variational methods.
Editorial remark: This paper and the paper [T.-L. Dinu, J. Funct. Spaces Appl. 4, No. 3, 225–242 (2006; Zbl 1165.35335)] are essentially equivalent. T. Dinu’s paper has been retracted by the journal [J. Funct. Spaces Appl. 7, No. 3, 313 (2009)]. See also the editorial note [Czech. Math. J. 59, No. 2, 572–572 (2009; Zbl 1224.35118)].


35D05 Existence of generalized solutions of PDE (MSC2000)
35J60 Nonlinear elliptic equations
35J70 Degenerate elliptic equations
58E05 Abstract critical point theory (Morse theory, Lyusternik-Shnirel’man theory, etc.) in infinite-dimensional spaces
Full Text: DOI EuDML


[1] E. Acerbi and G. Mingione: Regularity results for a class of functionals with nonstandard growth. Arch. Rational Mech. Anal. 156 (2001), 121–140. · Zbl 0984.49020
[2] C. O. Alves and M. A. S. Souto: Existence of solutions for a class of problems involving the p(x)-Laplacian. Progress in Nonlinear Differential Equations and Their Applications 66 (2005), 17–32. · Zbl 1193.35082
[3] A. Ambrosetti and P. H. Rabinowitz: Dual variational methods in critical point theory and applications. J. Functional Analysis 14 (1973), 349–381. · Zbl 0273.49063
[4] H. Brezis: Analyse fonctionnelle: théorie et applications. Masson, Paris, 1992.
[5] L. Diening: Theorical and numerical results for electrorheological fluids. Ph.D. thesis, University of Freiburg, Germany, 2002. · Zbl 1022.76001
[6] D. E. Edmunds, J. Lang and A. Nekvinda: On L p(x) norms. Proc. Roy. Soc. London Ser. A 455 (1999), 219–225. · Zbl 0953.46018
[7] D. E. Edmunds and J. Rákosník: Density of smooth functions in W k,p(x)({\(\Omega\)}). Proc. Roy. Soc. London Ser. A 437 (1992), 229–236. · Zbl 0779.46027
[8] D. E. Edmunds and J. Rákosník: Sobolev embedding with variable exponent. Studia Math. 143 (2000), 267–293.
[9] X. Fan, J. Shen and D. Zhao: Sobolev embedding theorems for spaces W k,p(x)({\(\Omega\)}). J. Math. Anal. Appl. 262 (2001), 749–760. · Zbl 0995.46023
[10] X. L. Fan and Q. H. Zhang: Existence of solutions for p(x)-Laplacian Dirichlet problem. Nonlinear Anal. 52 (2003), 1843–1852. · Zbl 1146.35353
[11] X. L. Fan, Q. H. Zhang and D. Zhao: Eigenvalues of p(x)-Laplacian Dirichlet problem. J. Math. Anal. Appl. 302 (2005), 306–317. · Zbl 1072.35138
[12] X. L. Fan and D. Zhao: On the spaces L p(x)({\(\Omega\)}) and W m,p(x)({\(\Omega\)}). J. Math. Anal. Appl. 263 (2001), 424–446. · Zbl 1028.46041
[13] T. C. Halsey: Electrorheological fluids. Science 258 (1992), 761–766.
[14] O. Kováčik and J. Rákosník: On spaces L p(x) and W 1,p(x). Czech. Math. J. 41 (1991), 592–618. · Zbl 0784.46029
[15] H. G. Leopold: Embedding on function spaces of variable order of differentiation in function spaces of variable order of integration. Czech. Math. J. 49 (1999), 633–644. · Zbl 1008.46015
[16] P. Marcellini: Regularity and existence of solutions of elliptic equations with p, q growth conditions. J. Differential Equations 90 (1991), 1–30. · Zbl 0724.35043
[17] M. Mihăilescu: Elliptic problems in variable exponent spaces. Bull. Austral. Math. Soc. 74 (2006), 197–206. · Zbl 1284.35177
[18] M. Mihăilescu and V. Rădulescu: A multiplicity result for a nonlinear degenerate problem arising in the theory of electrorheological fluids. Proc. Roy. Soc. London Ser. A 462 (2006), 2625–2641. · Zbl 1149.76692
[19] M. Mihăilescu and V. Rădulescu: On a nonhomogeneous quasilinear eigenvalue problem in Sobolev spaces with variable exponent. Proceedings of the American Mathematical Society 135 (2007), no. 9, 2929–2937. · Zbl 1146.35067
[20] J. Musielak: Orlicz Spaces and Modular Spaces. Lecture Notes in Mathematics, Vol. 1034, Springer, Berlin, 1983. · Zbl 0557.46020
[21] J. Musielak and W. Orlicz: On modular spaces. Studia Math. 18 (1959), 49–65. · Zbl 0086.08901
[22] H. Nakano: Modulared Semi-Ordered Linear Spaces. Maruzen Co., Ltd., Tokyo, 1950. · Zbl 0041.23401
[23] W. Orlicz: Über konjugierte Exponentenfolgen. Studia Math. 3 (1931), 200–211. · Zbl 0003.25203
[24] C. Pfeiffer, C. Mavroidis, Y. Bar-Cohen and B. Dolgin: Electrorheological fluid based force feedback device, in Proceedings of the 1999 SPIE Telemanipulator and Telepresence Technologies VI Conference (Boston, MA), Vol. 3840. 1999, pp. 88–99.
[25] P. Rabinowitz: Minimax methods in critical point theory with applications to differential equations, Expository Lectures from the CBMS Regional Conference held at the University of Miami, American Mathematical Society, Providence, RI. 1984.
[26] M. Ruzicka: Electrorheological Fluids Modeling and Mathematical Theory. Springer-Verlag, Berlin, 2002.
[27] I. Sharapudinov: On the topology of the space L p(t)([0; 1]). Matem. Zametki 26 (1978), 613–632.
[28] M. Struwe: Variational Methods: Applications to Nonlinear Partial Differential Equations and Hamiltonian Systems. Springer, Heidelberg, 1996. · Zbl 0864.49001
[29] I. Tsenov: Generalization of the problem of best approximation of a function in the space L s . Uch. Zap. Dagestan Gos. Univ. 7 (1961), 25–37.
[30] W. M. Winslow: Induced fibration of suspensions. J. Appl. Phys. 20 (1949), 1137–1140.
[31] Q. Zhang: A strong maximum principle for differential equations with nonstandard p(x)-growth conditions. J. Math. Anal. Appl. 312 (2005), 24–32. · Zbl 1162.35374
[32] V. Zhikov: Averaging of functionals in the calculus of variations and elasticity. Math. USSR Izv. 29 (1987), 33–66. · Zbl 0599.49031
[33] V. Zhikov: On passing to the limit in nonlinear variational problem. Math. Sb. 183 (1992), 47–84. · Zbl 0767.35021
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.